Optimal Management of Opioid Induced Constipation - Episode 1

Overview of Opioid-Induced Constipation (OIC)

Gerald Sacks, MD, Pain Institute of Santa Monica

,
Fariborz Rezai, MD, FCCP FCCM, Rutgers New Jersey Medical School

Gerald Sacks, MD, discusses the pathophysiology of opioid-induced constipation (OIC) and provides insight on common medical conditions that often lead to OIC.

Gerald Sacks, MD: I frequently see patients with opioid-induced constipation in my practice in Santa Monica, California. Commonly a patient will be referred to me who is already taking opioids for chronic low back pain, secondary to chronic degenerative disk disease and osteoarthritis. Maybe they’ve already had spinal surgery, but it was not 100% successful They’ll be utilizing opioids chronically for their pain. Frequently they’ll present with opioid-induced constipation because the opioids bind to µ-opioid receptors. As we know, there are more µ-opioid receptors in the GI [gastrointestinal] tract than there are in the central nervous system. When opioids bind to µ-opioid receptors in the gastrointestinal tract, they can frequently cause opioid-induced constipation.

Common conditions that I see in my pain-management practice include: osteoarthritis, end-stage degenerative disc disease, severe congenital deformities, scoliosis, chronic and neuropathic pain—whether from diabetic neuropathy, postherpetic neuralgia, or other causes. Certainly some, if not all, of these conditions may require the patient to use opioids on an occasional or chronic basis. When patients are using opioids chronically, they frequently will develop opioid-induced constipation. Indeed, whenever I prescribe an opioid, I’m always thinking about treating the potential adverse effects that may occur from the medication I’m prescribing. Therefore, every time I prescribe an opioid, I make sure that the patient is using medications to prevent or treat opioid-induced constipation.

In my practice, a common scenario is a patient referred to me as an inpatient in the hospital who underwent, let’s say, a total hip replacement or a total knee replacement. They obviously have end-stage osteoarthritis. They have chronic pain that was present before the surgery, so they’re frequently taking chronic opioids for the treatment as part of their overall multimodal pain-management regimen. They’ve had surgery and, postoperatively, the opioid dosages are increased. The patient who may have had their opioid-induced constipation as a minimal problem preoperatively, the postoperative symptoms—the immobility, recent surgery, anesthesia, and other criteria—may have developed into opioid-induced constipation that hasn’t been treated effectively.

I’m called in as the pain-management specialist, not specifically to address or treat opioid-induced constipation but to address the patient’s acute exacerbation of chronic pain. Part of that evaluation is to answer the question, “Does the patient have opioid-induced constipation?” If so, do we need to address and treat it? If we need to address and treat it, then we need to determine how to do that while the patient is an inpatient. Once we get the opioid-induced constipation under control as an inpatient, the patient is sent home. Frequently, I will send the patient home with a prescription for a peripherally acting µ-opioid receptor antagonist to continue to stay ahead of the problem and prevent and treat opioid-induced constipation.

Opioid-induced constipation can affect the patient’s quality of life dramatically. Indeed, I have many patients who come in and are reluctant to discuss opioid-induced constipation. Many are embarrassed to discuss anything related to their gastrointestinal tract or function. I find that I have to ask the question to get the patient to discuss their constipation issues. I don’t ask, “Are you constipated?” , because most commonly the patient will respond, “No, I don’t have any problems in that area.” What I ask is, “Are you having the same success in the bathroom that you were having before you were taking the opioids?” I put it in positive terms so the patient can feel comfortable discussing their opioid-induced constipation. That being said, I do have some patients who will talk about their GI tract function and constipation all day if I let them.

Transcript Edited for Clarity